The findings of a meta-analysis published in Osteoporosis International suggested that selective serotonin reuptake inhibitor (SSRI) use was associated with reduced bone mineral density in the lumbar spine, especially in patients >55 years of age.
The investigators identified 11 studies that reported bone mineral density values, bone mineral density z-scores, or bone mineral density t-scores at different bone sections (lumbar spine, femoral neck, and total hip) in people taking or not taking SSRIs.
The Newcastle-Ottawa quality assessment scale was used to rate the studies, and a score ≥5 out of 9 was considered sufficient quality.
Those taking SSRIs had significantly lower bone mineral density values in the lumbar spine than those not taking these drugs (standardized mean differences -0.40, P =.05). Bone mineral density z-scores were lower as well (standardized mean differences -0.28, P=.02). No significant between-group differences occurred in the total hip or femoral neck areas.
Researchers have not yet reached a consensus on the relationship between bone mass loss and the use of SSRIs, but bone mineral density is a strong predictor of risk for osteoporosis. Additionally, the findings of 1 animal study suggested that treatment longevity is positively correlated with lower bone mineral density in people taking SSRIs.
One reason that SSRIs may affect the likelihood of osteoporosis is that the drug antagonizes the serotonin transporter, 5-HTT. Previous research has demonstrated that “5-HTT activity is required for osteoclast differentiation.”
Investigators cautioned that some studies have opposed the observations they made in their meta-analysis. They also noted that the risk for osteoporosis increases with age, regardless of SSRI use. However, they added, clinicians should consider SSRI prescriptions more thoughtfully for older patients.
Zhou C, Fang L, Chen Y, Zhong J, Wang H, Xie P. Effect of selective serotonin reuptake inhibitors on bone mineral density: a systematic review and meta-analysis [published online February 12, 2018]. Osteoporos Int. doi:10.1007/s00198-018-4413-0
This article originally appeared on Psychiatry Advisor